Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Los Angeles, CA

February 19, 2006Santa Barbara County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Feb 19, 2006, 1:48 AM PST for Santa Barbara County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2006, 1:48 AM PST (09:48 UTC)
Expired
Feb 19, 2006, 2:45 AM PST
In force
57 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

The radar

The Los Angeles radar (KVTX), 54 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 9.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2006-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2006-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KLOX 190953
SVRLOX
CAC083-191045-
/O.NEW.KLOX.SV.W.0002.060219T0948Z-060219T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
148 AM PST SUN FEB 19 2006

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITY OF SANTA BARBARA

* UNTIL 245 AM PST

* AT 141 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 
  6 MILES WEST OF SANTA BARBARA...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANTA BARBARA BY 215 AM PST
  CARPINTERIA BY 240 AM PST

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3464 11996 3432 11990 3437 11949 3465 11944

$$

BRUNO/KAPLAN
2 follow-up statements
000 
WWUS56 KLOX 191024
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
219 AM PST SUN FEB 19 2006

CAC083-191045-
/O.CON.KLOX.SV.W.0002.000000T0000Z-060219T1045Z/
SANTA BARBARA CA-
219 AM PST SUN FEB 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM PST 
FOR SOUTHEASTERN SANTA BARBARA COUNTY INCLUDING THE CITIES OF SANTA 
BARABARA AND CARPINTERIA.

AT 215 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED DIRECTLY OVER SANTA BARBARA AND CARPINTERIA...MOVING EAST AT 
15 MPH. THE SEVERE THUNDERSTORM WILL CONTINUE TO AFFECT THE AREA 
THROUGH 245 AM PST. 

DOPPLER RADAR CONTINUED TO INDICATE SOME WEAK ROTATION WITHIN THIS 
STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. 
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY 
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3464 11996 3432 11990 3437 11949 3465 11944

$$

BRUNO
000 
WWUS56 KLOX 191047
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
245 AM PST SUN FEB 19 2006

CAC083-191055-
/O.EXP.KLOX.SV.W.0002.000000T0000Z-060219T1045Z/
SANTA BARBARA CA-
245 AM PST SUN FEB 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SANTA BARBARA 
COUNTY HAS EXPIRED...

RADAR INDICATED THAT THE SEVERE THUNDERSTORMS HAD MOVED EAST INTO 
VENTURA COUNTY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE 
TO AFFECT THE AREA THROUGH THE MORNING.  

LAT...LON 3464 11996 3432 11990 3437 11949 3465 11944

$$

BRUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 9:50 PM PST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 18, 9:50 PM PST, 3 hours 58 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
950 PM PST SAT FEB 18 2006

.SHORT TERM...
TWO VORT LOBES WILL DEFINE THE WEATHER OVERNIGHT. ONE IS OVER L.A.
COUNTY AND THE OTHER IS JUST ARRIVING OVER THE CENTRAL COAST. THE
L.A. LOBE IS NOT PUTTING DOWN MUCH RAIN AND WILL LEAVE THE AREA
AROUND MIDNIGHT. THE CENTRAL COAST LOBE HAS BEEN GATHERING STRENGTH
ALL EVENING AND LOOKS PRETTY GOOD RIGHT NOW. IT WILL SWEEP THROUGH
THE AREA OVER NIGHT AND INTO SUNDAY MORNING. BRINGING WITH IT
SHOWERS AND ISOLATED THUNDERSTORMS. THIS IS A VERY COLD SYSTEM WITH
535DM THKNS AND A SNOW LEVEL AROUND 3500 FEET. THESE COLD TEMPS WILL
MAKE IT EASY FOR THUNDERSTORMS TO DROP SMALL HAIL. THIS LOBE SHOULD
PROVIDE ENOUGH SNOW TO VERIFY THE WINTER STORM WARNING ABOUT 8
INCHES WITH SOME LOCAL 10 INCH READINGS. FLASH FLOOD WATCH FOR THE
2005 BURN AREAS STILL IS GOOD SINCE ANY MODERATE OR GREATER SHOWER
MOVING INTO A BURN AREA WILL BE ENOUGH TO MEET ESTABLISHED FLASH
FLOOD THRESHOLDS. 700 AM EXPIRATION TIME MIGHT BE A LITTLE EARLY AND
WILL EVALUATE AN EXTENTION TO AROUND NOONTIME WITH THE 300 AM
PACKAGE.

NVA WILL ARRIVE SUNDAY AFTERNOON AND BEGIN TO CLEAR THINGS OUT
STARTING ALONG THE CENTRAL COAST AND THEN WORKING SOUTHWARD TO L.A.
COUNTY BY THE EVENING.

FAIRLY DRY WEST FLOW ALOFT WILL MAKE MONDAY A DRY PARTLY CLOUDY DAY
STILL COOL WITH TEMPS 4 TO 6 DEGREES BELOW NORMS.

TUESDAY REMAINS SOMEWHAT UNCLEAR WITH UK AND NAM DEVELOPING A CUT
OFF LOW OVER THE AREA AND ALL OTHER MDLS KEEPING A PROGRESSIVE UPPER
TROF PATTER OVER THE AREA. WITH THE GFS SWITCHING CAMPS TO THE EC
SOLN DURING THE LAST 24 HOURS WILL SIDE WITH THE MORE PROGRESSIVE
WAY OF THINKING AND KEEP SKIES CLEARER AND TEMPS A LITTLE WARMER.
STILL TUESDAY WILL HAVE TO BE WATCHED IN CASE THE LOWER PROBABILITY
SOLN COMES TRUE.

...FROM PREVIOUS DISCUSSION...

.LONG TERM...
THE MODEL AGREEMENT STARTS OUT BAD ON WEDNESDAY...THEN GETS BETTER
AS TIME PROGRESSES. NAM MODEL HAS A CLOSED LOW OFF THE COAST OF PT
CONCEPTION ON WEDNESDAY MORNING WITH MOIST SOUTHERLY FLOW OVER MUCH
OF THE REGION...THIS WOULD BE A RAIN FORECAST. HOWEVER...THE MEDIUM
RANGE MODELS ALL SHOW AN UPPER TROUGH EXITING THE REGION TO THE EAST
AT THE SAME TIME WITH DRY WEST TO NORTHWEST FLOW OVER THE REGION.
WOULD TEND TO AGREE WITH THE GFS AND ECMWF WITH THE EXITING UPPER
TROUGH AND THE DRYER WEST TO NORTHWEST PATTERN ALOFT OVER THE
REGION. AS THE WEEK PROGRESSES...MODEL SOLUTIONS TREND TO A
DEVELOPING PACIFIC RIDGE OVER THE REGION BY WEEKS END. THIS WOULD
MEAN IMPROVING CONDITIONS...WARMER AND DRIER AS THE WEEK PROGRESSES
WITH A NICE START TO NEXT WEEKEND. THIS IS THE SOLUTION FOLLOWED IN
THE CURRENT ZONE PACKAGE. HOWEVER...WILL NEED TO PAY STRICT
ATTENTION TO THE MONDAY TO TUESDAY SYSTEM TO SEE HOW FUTURE MODEL
RUNS HANDLE THE SITUATION. STAY TUNED FOR POSSIBLE UPDATES.

&&

.AVIATION...
SCATTERED SHOWERS WILL PERSIST THROUGH THE TAF PERIOD...CAUSING
FLUCTUATIONS IN CEILINGS AND VSBYS. HOWEVER...SHOULD NOT HAVE
ANYTHING LOWER THAN MVFR CONDS. FREEZING LEVELS WILL BE
LOW...GENERALLY BETWEEN 3000 AND 4000 FEET.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
FLOOD WATCH (SEE LAXFFALOX).
SNOW ADVISORY (SEE LAXWSWLOX).

&&

PUBLIC...DANIELSON
AVIATION...MOYER
Hazardous weather outlook, Feb 18, 4:20 PM PST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
420 PM PST SAT FEB 18 2006

CAZ034>041-044>047-051>054-059-087-088-191400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
420 PM PST SAT FEB 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A COLD UPPER LEVEL LOW IS CURRENTLY LOCATED WEST OF SAN FRANCISCO
WITH CYCLONIC FLOW DOMINATING THE SOUTHWEST US...COASTAL...AND
OFFSHORE WATERS. THE INSTABILITY DUE TO THE CYCLONIC FLOW AND COLD
AIR ALOFT HAS PRODUCED NUMEROUS SHOWERS...SNOW IN THE MOUNTAINS...
AND ISOLATED THUNDERSTORMS WITH SMALL HAIL AND WATERSPOUTS OVER THE
ADJACENT COASTAL WATERS OF MUCH OF SOUTHWESTERN CALIFORNIA. THIS
CYCLONIC FLOW AND THE RESULTANT PATTERN FOR SHOWERS IS EXPECTED TO
CONTINUE THROUGH MUCH OF THE NEXT 24 HOURS.

SNOWS IN THE MOUNTAINS WILL INCREASE OVERNIGHT WITH 6 TO 8 INCHES
EXPECTED OVER THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES...
WITH LOCAL AMOUNTS UP TO 10 INCHES. LESSER AMOUNTS ARE EXPECTED IN
THE MOUNTAINS OF SAN LUIS OBISPO AND SANTA BARBARA COUNTIES. SNOW
LEVELS ARE EXPECTED TO AVERAGE 3500 FEET. THIS WILL JEOPARDIZE
TRAFFIC TRAVELING THROUGH THE HIGHER MOUNTAIN PASSES...INCLUDING THE
PORTION OF THE I5 THROUGH THE GRAPEVINE. BESIDES SNOW...MOUNTAIN
TRAVELERS WILL ENCOUNTER LOW VISIBILITY DUE TO BLOWING SNOW AND
LOCAL DENSE FOG. TEMPERATURES WILL FALL TO THE TEENS WITH SOUTH
WINDS 20 MPH. THIS WILL DROP WIND CHILL TEMPERATURES DOWN TO NEAR
ZERO OVERNIGHT.

AT LOWER ELEVATIONS...SHOWERS WILL CONTINUE TO THREATEN THE BURN
AREAS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE BURN AREAS OF
VENTURA AND LOS ANGELES COUNTIES. THIS IS NOT DUE TO THE EXPECTATION
OF A LOT OF HEAVY DOWNPOURS...BUT IS DUE TO THE HAIR TRIGGER
RESPONSE OF THE BURN AREAS TO EVEN THE BRIEFEST HEAVY SHOWER.
OUTSIDE THE BURN AREAS...CONDITIONS WILL NOT BE FAVORABLE TO FLASH
FLOODING.

THUNDERSTORMS OVER THE COASTAL REGION PRODUCE ONE CONFIRMED
WATERSPOUT TODAY THAT APPROACHED THE SHORE BEFORE DIMINISHING. WITH
MORE THUNDERSTORMS EXPECTED OVERNIGHT AND WITH FAVORABLE LOW LEVEL
DYNAMICS...THE THREAT OF THUNDERSTORMS AND WATERSPOUTS CONTINUES FOR
THE COASTAL WATERS...AS WELL AS THE IMMEDIATELY ADJACENT SHORE LINE.
LOCALLY DAMAGING WINDS CAN BE EXPECTED WITH ANY WATERSPOUT THAT
SUCCEEDS IN MAKING LANDFALL.

LOOK FOR CONDITIONS TO IMPROVE OVER THE REGION SUNDAY AFTERNOON.

LATE MONDAY AND TUESDAY ANOTHER COLD SYSTEM MOVES THROUGH
SOUTHWESTERN CALIFORNIA. AT THIS TIME...THIS SECOND SYSTEM IS
SUPPOSED TO BE DRIER THAN THE CURRENT SYSTEM. HOWEVER...IT IS ALSO
EXPECTED TO BE COOLER. THUS...IT IS POSSIBLE THAT SOME STATEMENTS
MAY HAVE TO BE RE-ISSUED BY THE THIS SECOND SYSTEM TAKES SHAPE.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SNOW ADVISORY..............SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

LOOK FOR CONDITIONS TO CONTINUE TONIGHT AND INTO SUNDAY...BEFORE
IMPROVING SUNDAY AFTERNOON.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SNOW ADVISORY..............SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANIELSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 4:53 PM PSTSpecial Marine WarningLOX37 min
Feb 18, 6:25 PM PSTMarine Weather StatementLOX21 hr
Feb 19, 1:07 AM PSTSpecial Marine WarningLOX14 hr
Feb 19, 2:28 AM PSTSpecial Marine WarningLOX92 min
Feb 19, 2:32 AM PSTSevere Thunderstorm WarningLOXVentura58 min
Feb 19, 3:21 AM PSTSevere Thunderstorm WarningLOXVentura45 min
Feb 19, 3:00 PM PSTFrost AdvisoryLOXLos Angeles17 hr

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.